Insulin-induced oedema: a rare complication in a patient with newly diagnosed type 1 diabetes mellitus (a case report)

Main Article Content

H.Y. Kostek
N. Köroğlu
F.Ö. Çömlek
E. Dilek
F. Tutunculer

Abstract

Insulin-induced oedema is a rare complication of insulin therapy and occurs shortly after the initiation of intensive insulin therapy in patients with newly diagnosed type 1 diabetes mellitus (DM) or in patients with poorly controlled type 2 DM following the initiation of insulin therapy and also in underweight patients on large doses of insulin. It is characterized by the development of lower extremity oedema or less common generalized oedema after administration of insulin and resolves spontaneously within a few weeks. We report a case of a 9-year-old boy with newly diagnosed type 1 DM, who developed insulin oedema of lower extremities and scrotum within a few days after the initiation of insulin treatment.

Article Details

How to Cite
Kostek, H., N. Köroğlu, F. Çömlek, E. Dilek, and F. Tutunculer. “Insulin-Induced Oedema: A Rare Complication in a Patient With Newly Diagnosed Type 1 Diabetes Mellitus (a Case Report)”. INTERNATIONAL JOURNAL OF ENDOCRINOLOGY (Ukraine), vol. 16, no. 1, Feb. 2020, pp. 76-79, doi:10.22141/2224-0721.16.1.2020.199132.
Section
Clinical Case

References

Mamoulakis D, Bitsori M, Galanakis E, Raissaki M, Kalmanti M. Insulin-induced oedema in children and adolescents. J Paediatr Child Health. 2006;42(10):655–657. doi:10.1111/j.1440-1754.2006.00911.x.

Júlíusson PB, Bjerknes R, Søvik O, Kvistad PH. Generalized edema following insulin treatment of newly diagnosed diabetes mellitus. Tidsskr Nor Laegeforen. 2001;121(8):919–920.

Lee P, Kinsella J, Borkman M, Carter J. Bilateral pleural effusions, ascites, and facial and peripheral oedema in a 19-year-old woman 2 weeks following commencement of insulin lispro and detemir--an unusual presentation of insulin oedema. Diabet Med. 2007;24(11):1282–1285. doi:10.1111/j.1464-5491.2007.02241.x.

Kalambokis G, Tsatsoulis A, Economou G, Tsianos EV. A case of insulin edema with inappropriate hyperaldosteronism. J Endocrinol Invest. 2004;27(10):957–960. doi:10.1007/BF03347540.

Evans DJ, Pritchard-Jones K, Trotman-Dickenson B. Insulin oedema. Postgrad Med J. 1986;62(729):665–668. doi:10.1136/pgmj.62.729.665.

Baş VN, Çetinkaya S, Ağladıoğlu SY, et al. Insulin oedema in newly diagnosed type 1 diabetes mellitus. J Clin Res Pediatr Endocrinol. 2010;2(1):46–48. doi:10.4274/jcrpe.v2i1.46.

Adamo L, Thoelke M. Generalised insulin oedema after intensification of treatment with insulin analogues. BMJ Case Rep. 2013;2013:bcr2012007037. doi:10.1136/bcr-2012-007037.

Kalambokis GN, Tsatsoulis AA, Tsianos EV. The edematogenic properties of insulin. Am J Kidney Dis. 2004;44(4):575–590.

Lawrence JR, Dunnigan MG. Diabetic (insulin) oedema. Br Med J. 1979;2(6187):445. doi:10.1136/bmj.2.6187.445-a.

Derya Bulus A, Andiran N, Osman Köksal A. Insulin Edema in Type 1 Diabetes Mellitus: Report of a Case and Brief Review of the Literature. Iran J Pediatr. 2016;26(4):e5077. doi:10.5812/ijp.5077.

Hopkins DF, Cotton SJ, Williams G. Effective treatment of insulin-induced edema using ephedrine. Diabetes Care. 1993;16(7):1026–1028. doi:10.2337/diacare.16.7.1026.

Goturu A, Jain N, Lewis I. Bilateral cataracts and insulin oedema in a child with type 1 diabetes mellitus. BMJ Case Rep. 2013;2013:bcr2012008235. doi:10.1136/bcr-2012-008235.

Aravamudhan A, Gardner C, Smith C, Senniappan S. Insulin oedema in a child with newly diagnosed diabetes mellitus. Eur J Pediatr. 2014;173(5):685–687. doi:10.1007/s00431-013-2045-0.

Zenda T, Murase Y, Yoshida I, Muramoto H, Okada T, Yagi K. Does the use of insulin in a patient with liver dysfunction increase water retention in the body, i.e. cause insulin oedema?. Eur J Gastroenterol Hepatol. 2003;15(5):545–549. doi:10.1097/01.meg.0000059107.41030.c7.

Spark RF, Arky RA, Boulter PR, Saudek CD, O'Brian JT. Renin, aldosterone and glucagon in the natriuresis of fasting. N Engl J Med. 1975;292(25):1335–1340. doi:10.1056/NEJM197506192922506.

Suzuki Y, Kadowaki H, Taniyama M, et al. Insulin edema in diabetes mellitus associated with the 3243 mitochondrial tRNA(Leu(UUR)) mutation; case reports. Diabetes Res Clin Pract. 1995;29(2):137–142. doi:10.1016/0168-8227(95)01113-7.